Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 8, 2009, 8:09 PM EDT for 4 counties in Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 8:09 PM EDT (00:09 UTC)
- Expired
- May 8, 2009, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:45 PM EDT | TORNADO | 1 S Gray, TN | LAW ENFORCEMENT CONFIRMED 2 TORNADO TOUCH DOWN SIGHTINGS.EF0. |
| May 8, 8:54 PM EDT | HAIL 0.75 | Jearoldstown, TN | PENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC. |
| May 8, 9:05 PM EDT | FUNNEL CLOUD | 3 Sw Bluff City, TN | PUBLIC REPORTED A FUNNEL CLOUD NEAR PINEY FLATS. |
| May 8, 9:10 PM EDT | TSTM WND DMG | 3 Sw Bluff City, TN | TREES DOWN IN PINEY FLATS AREA. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:32 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 090009
TORMRX
TNC059-073-163-179-090100-
/O.NEW.KMRX.TO.W.0020.090509T0009Z-090509T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN GREENE COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ROGERSVILLE...
SULLIVAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF KINGSPORT...
WASHINGTON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JOHNSON CITY...
* UNTIL 900 PM EDT
* AT 804 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
ROGERSVILLE...MOVING EAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
SURGOINSVILLE BY 820 PM EDT...
8 MILES SOUTH OF KINGSPORT BY 850 PM EDT...
GRAY AND COLONIAL HEIGHTS BY 855 PM EDT...
8 MILES NORTHWEST OF JOHNSON CITY AND 9 MILES NORTH OF JONESBOROUGH
BY 900 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY
MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3639 8230 3634 8231 3627 8235 3632 8309
3652 8308 3659 8223 3642 8224
TIME...MOT...LOC 0007Z 269DEG 28KT 3641 8297
$$
DH1 follow-up statement
000
WWUS54 KMRX 090035
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 PM EDT FRI MAY 8 2009
TNC059-073-163-179-090100-
/O.CON.KMRX.TO.W.0020.000000T0000Z-090509T0100Z/
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-GREENE TN-
835 PM EDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR GREENE...
SULLIVAN...EASTERN HAWKINS AND WASHINGTON COUNTIES...
AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SUPERCELL STORM WITH A CIRCULATION NEAR FALL BRANCH...OR
12 MILES SOUTHWEST OF KINGSPORT...MOVING EAST AT 35 MPH. THIS STORM
HAS HAD A HISTORY OF NUMEROUS TORNADO TOUCHDOWNS OVER THE PAST
SEVERAL HOURS. TAKE COVER IF THIS STORM APPROACHES YOUR AREA.
THE STORM WILL BE NEAR...
FALL BRANCH AND SULLIVAN GARDENS BY 840 PM EDT...
6 MILES SOUTH OF COLONIAL HEIGHTS AND 7 MILES NORTH OF LEESBURG BY
850 PM EDT...
GRAY...AVONDALE AND 7 MILES NORTH OF JONESBOROUGH BY 855 PM EDT...
JOHNSON CITY AND 6 MILES SOUTH OF TRI-CITY AIRPORT BY 900 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
&&
LAT...LON 3642 8224 3640 8229 3637 8231 3627 8235
3630 8277 3655 8271 3659 8223
TIME...MOT...LOC 0032Z 273DEG 30KT 3640 8270
$$
GMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 7:20 PM EDT, 49 minutes earlier.
Area forecast discussion, May 8, 7:20 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT FRI MAY 8 2009 .AVIATION...MCS THAT TRACKED JUST NORTH OF THE SOUTHERN APPALACHIAN REGION CONTINUES TO MOVE EAST AND AWAY FROM THE AREA. STILL ISOLATED CONVECTION DEVELOPING MAINLY NEAR THE TN/KY BORDER. ANTICIPATE THIS TREND TO CONTINUE WITH VFR CONDITIONS PREVAILING THROUGH THE TAF PERIOD. ISOLATED CONVECTION STILL POSSIBLE ESPECIALLY NEAR TRI AND HAVE COVERED WITH VCTS AT TRI OVERNIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT (835 CDT) FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 AM EDT (835 CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED AT TIMES THROUGH SUNDAY. DMG
In the hours before
Local storm report, May 8, 5:21 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 NNW ETOWAH 35.36N 84.54W
05/08/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30
EAST.
&&
CCARPENTLocal storm report, May 8, 5:38 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG N ENGLEWOOD 35.42N 84.49W
05/08/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
AND NORTHEAST MCMINN COUNTY.
&&
CCARPENTSpecial weather statement, May 8, 7:02 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 702 PM EDT FRI MAY 8 2009 TNZ017-018-046-047-VAZ006-008-082330- JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 702 PM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON... RUSSELL...SULLIVAN AND WASHINGTON COUNTIES... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, May 8, 7:14 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST TAZEWELL 36.46N 83.58W
05/08/2009 E55 MPH CLAIBORNE TN TRAINED SPOTTER
SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.
&&
CCARPENTLocal storm report, May 8, 7:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO TAZEWELL 36.46N 83.58W
05/08/2009 CLAIBORNE TN FIRE DEPT/RESCUE
TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.
&&
CCARPENTLocal storm report, May 8, 7:43 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO THORN HILL 36.36N 83.42W
05/08/2009 GRAINGER TN TRAINED SPOTTER
TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
REPORTED BY SPOTTER.
&&
CCARPENTThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:49 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Washington | 43 min |
| May 9, 9:42 AM EDT | Areal Flood Advisory | MRX | Bledsoe | 3 hr |
| May 9, 10:45 AM EDT | Areal Flood Advisory | MRX | Rhea | 2 hr |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.